Aa
A
A
A
Close
Gastroenterology Community
31.6k Members
Avatar universal

panic attacks

My husband was diagnosed with severe Crohns almost 20 years ago when he was 12.  He was treated with steroids, ineffectually, for many years.   After 3 major surgeries, he is now being treated with Remicade infusions every 6 wks.  This does manage his Crohns reasonably well.  He still suffers multiple BMs each day with extreme urgency and discomfort, which is almost debilitating for most regular jobs.  He just shared with me today that he has been experiencing panic attacks almost daily for more than a month, particularly at night.  It's amazing what a person with chronic disease can endure without mentioning it!  Anyway, I feel at a loss!  I don't know whether to call a therapist, or a GI, or what!  He days he cannot tell if it's physical or phychological.  Help!  I can't find any links between Crohns, Remicade, or panic attacks.  His attacks are not causing his BMs.  They occur anyway.  They are just now occurring TOO.  Am I making sense or am I just a worried rambling wife?  I appreciate any input.      


This discussion is related to panic and bowel movements???.
8 Responses
Avatar universal
You're not rambling, you're caring. He should call his GI doc and discuss what is going on. There are reports in those who are using this type of drug for RA of panic-like disorders. It's something that needs to be addressed because a panic attack isn't 'just' a feeling - it's a feeling accompanied by putting out a lot of stress hormones and other chemicals that aren't doing your husband's system any good.

Avatar universal
Treating the panic attacks can help.   If they are not dealt with they may become more frequent and can be just as debilitating as the Crohn's disease, just in a different way.  Talk to his GI and if no help comes from him then talk to your family doc or to a Psychiatrist.   It is not unusual for people with a chronic illness to suffer from accute anxiety and suffering with Crohn's is enough, he doesn't need the panic too.
Avatar universal
Thank you for your input, and for validating my desire to call his GI at Stanford.  Always trust your instincts, right?
Avatar universal
Dear cc,
I have panic disorder, but not from any medications.  CalGal pointed out that medications can cause it.  The steroids your husband took can cause it, and so can withdrawal from them.  If indeed there is a pharmaceutical explanation for his panic, that is easy enough to take care of, depending on whether he's on them or just went off them.

Now, if your husband hasn't been taking steroids for, say, a year or more, then perhaps his panic disorder is more like mine.  Mine comes from physical trauma and are triggered by anything that reminds me of it.  I had to go through a year of exposure therapy with a psychologist, with a psychiatrist giving me tranquilizers for the attacks.  Therefore, if this is his situation, a mental health clinic can drill down on how come he has them, and then they can treat him for it and get him past it.

I hope this helps you a little.
GG  
Avatar universal
I too have Crohns diease and have panic attacks.  I was seeing a GI doctor and told him of the attacks, he said that the stress and trying to cope with this diease was the likely cause.  He sent me to a mind and body dr. that he consulted with before I visited and told him my situation.  They worked together and I was put on a low does of Klonipin and the attacks completely stopped.  Shortly after my Crohn's went into remission.  I firmly believe that this diease caused the panic attacks from all the stress it brings on you.  I still have panic attacks once in awhile but I've noticed that it's when I'm having a flare up.  Good luck!    
Avatar universal
remicade can cause chrone's disease. It suffices to say that it can also make it much worse. Got to rxlist.com and look it up please. Anxiety happens with chrones anyway and this isn't helping. It is proabably making the chrones worse and so making anxious levels higher.
Just a thought but the time line would fit.
Avatar universal
I too have started experiencing panic attacks after my 4th remicade infusion.  They are daily.  I saw your post and knew that someone knew what it felt like and was relieved.  Did you find anything to stop the panic attacks??
Avatar universal
CARETH, on the off chance CC doesn't come back, this thread is three years old, then I can tell you that in ALGUNN's post, they mention Klonopin (a tranquilizer) completely stopped their panic attacks and then the Crohn's went into remission.

I posted in this thread, too, and I have panic disorder.  I also take Klonopin, and this was the drug I took to control panic, along with a bunch of therapy since mine was related to fear from a car wreck.  So, whomever ordered your Remicade infusions, perhaps you might talk to them about the situation, or you can seek out some sort of mental care like ALGUNN did, perhaps a county psychology clinic, and get some tranquilizers.  Just two caveats:  Do not take SSRIs, and only take the tranqs temporarily and at low dose.  GG
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem